Indiana, 2001

Flood and Hail in Indiana, August 22, 2001

August 22, 2001 · NWS IND · 3 events in 2 counties and zones

Large hail was reported during the morning of August 22. 05 inches fell at the airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Large hail was reported during the morning of August 22. There was also street flooding in Winchester as 2.05 inches fell at the airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 22, 3:25 AM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 22, 3:25 AM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
325 AM EST WED AUG 22 2001

PROGRESSIVE UPPR FLOW XPCTD TO CONT DURG THIS PD AS SHORT WV ENERGY
CROSSES THE GRTLKS TODAY. FLOW WL TEND TO VEER TO A MORE NWLY
DIRECTION LT IN FCST PD AS LONG WV TROFFING DVLPS OVR THE ERN U.S.
AT THE SFC...WK WM FNT CURRENTLY OVR IL WL MOV ACRS THE AREA THIS
MORN...EVENTUALLY STALLING OUT ACRS THE SRN GRTLKS BEFORE SAGGING
BACK SWD THRU THE AREA ON THURS.

IN THE NR TERM...SO FAR TSTM DVLPMT HAS BEEN TO THE N OF CWA IN
THE VCNTY OF LO LVL JET AND 850MB FNT. THERE STILL IS A SML THREAT
FOR SOME DVLPMT AS FNT RETREATS NEWD...BUT AREAS SW OF WM FNT LOOK
TO BE PRETTY WELL CAPPED TODAY. THICKNESS ORIENTATION ALSO SUGGESTS
ACTVTY OVR THE GRTLKS MAY BRUSH THE FAR NRN AND NERN ZONES AS WELL
OR MAY THROW OUT AN OUTFLOW BOUNDARY INTO THAT AREA. WL BE PUTTING
CHC POPS OVR THE ABOUT THE NE TWO THIRDS OF CWA FOR TODAY AS A RESULT
WITH THE HIEST POPS NE.

AXIS OF LO LVL JET SETTLES SWD INTO THE AREA TONIGHT...ALTHOUGH IT
SHOULD BE QUITE A BIT WEAKER THAN IT CURRENTLY IS. THIS COMBINED WITH
FNT BEGINNING TO SAG BACK TO THE S...WL CONT WITH CHC POPS TONIGHT AND
THURS WITH THE HIEST POPS IN THE N TONIGHT AND OVR THE CENTRAL AND
SRN ZONES ON THURS.

LO LVL TEMP PTNS SUGGEST NGM MOS NUMBERS ARE REASONABLE FOR THE MOST
PART...SO LTL ADJUSTMENT NEEDED.

.IND...NONE.
JAS

In the hours before

Special weather statement, Aug 22, 6:00 AM EST, 58 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-221300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
600 AM EST WED AUG 22 2001

...A FEW SEVERE STORMS POSSIBLE OVER PARTS OF CENTRAL INDIANA TODAY
AND TONIGHT...

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS TODAY AND TONIGHT FOR AREAS ROUGHLY NORTH OF
A DANVILLE ILLINOIS TO GREENSBURG LINE. DAMAGING WINDS AND LARGE HAIL
ARE THE MAIN THREATS.

SPOTTER ACTIVATION MAY BE REQUIRED IN THE RISK AREA TODAY AND
TONIGHT.

JAS

The radar

The Indianapolis radar (KIND), 102 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flood. Local standard time, as filed.

Hail, Delaware

When
August 22, 6:58 AM EST to 7:04 AM EST
Where
Delaware County, Selma
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.200, -85.267

Hail, Randolph

When
August 22, 7:43 AM EST to 7:45 AM EST
Where
Randolph County, Lynn
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.050, -84.950

Flood, Randolph

When
August 22, 8:45 AM EST to 10:00 AM EST
Where
Randolph County, Winchester
Reported by
TRAINED SPOTTER
Coordinates
40.158, -85.011 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263895, 5263896, 5263894.